Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 206, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2002, 3:35 AM CDT for Atchison County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2002, 3:35 AM CDT (08:35 UTC)
- Expired
- Aug 17, 2002, 4:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, MO
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:15 AM CDT | Thunderstorm Wind 52 E | Rockport, MO | 4 to 8 inch tree limbs reported down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
925 WUUS53 KEAX 170835 SVRMCI MOC005-170930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 335 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATCHISON COUNTY IN NORTHWEST MISSOURI * UNTIL 430 AM CDT * AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE EXTREME NORTHWEST CORNER OF ATCHISON COUNTY...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATSON BY 350 AM CDT PHELPS CITY BY 355 AM CDT LANGDON...ROCKPORT...TARKIO BY 400 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4059 9547 4057 9572 4026 9559 4042 9530 NRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 PM CDT, 12 hours 20 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 PM CDT FRI AUG 16 2002 MAIN FORECAST CONCERN THIS PACKAGE IS TIMING OF FRONT ON SATURDAY. ETA MODEL IS SLOWER...WITH FRONT STILL IN SOUTHERN PART OF FORECAST AREA BY 00Z. AVN STAYING MORE CONSISTENT WITH PUSHING FRONT THROUGH FASTER. THIS WILL HAVE BIG IMPACT ON TEMPERATURES AND STORM POTENTIAL. WILL TREND TOWARD AVN SOLUTION SINCE ETA INITIALIZATION HAD PROBLEMS THIS MORNING SO SOME QUESTION OF WHAT EFFECT THAT HAD. HOWEVER THINK MAV GUIDANCE RUNNING TOO COLD GIVEN FACT THAT OVERNIGHT LOWS WILL LIKELY STAY WARMER THAN WHAT GUIDANCE IS SHOWING. NOT MAKING ANY BIG CHANGES TO GOING FORECASTS SUNDAY THROUGH TUESDAY. WARM AIR ADVECTION SETS UP SUNDAY NIGHT. WILL EXPAND THE PRECIPITATION AREA OVERNIGHT...AS AVN SHOWS LOW LEVEL JET PICKS UP ACROSS ALL OF FORECAST AREA. MAY SEE MCS SET UP AND ROLL EAST ON MONDAY. THIS MAY LEAVE A BOUNDARY IN AREA MONDAY NIGHT. SOME CONCERN WITH AVN LEAVING SOME PRECIPITATION IN AREA ON TUESDAY NEAR THIS BOUNDARY. WILL NOT INTRODUCE POPS AT THIS TIME...BUT SOMETHING TO BE WATCHED. IN EXTENDED...WILL ADD SOME PRECIPITATION IN NORTHERN PART OF FORECAST AREA ON THURSDAY. BIG QUESTION ON THIS UPPER RIDGE SITS ACROSS SOUTHERN PLAINS AND WAVES WILL BE RIDING OVER THIS RIDGE WEDNESDAY THROUGH FRIDAY...SO TIMING VERY TOUGH AT THIS POINT. MRF RUN BRINGS A STRONGER WAVE TOWARD AREA BY 12Z THURSDAY WILL KEY ON THIS FEATURE FOR TIMING OF THE POPS. PC 410 AM... FRONT JUST SOUTH OF A STJ TO IRK LINE CONTINUING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS IN A MOIST AND UNSTABLE AIR MASS. MODELS CONTINUE TO INDICATE FRONT TO DISSIPATE IN RESPONSE TO PRESSURE FALLS IN LEE OF ROCKIES AS STRONG SHORTWAVE TROF MOVES RAPIDLY EAST INTO NORTHERN ROCKIES. AS A RESULT...EXPECT SHOWER AND THUNDERSTORM ACTIVITY ACROSS NORTHERN HALF OF COUNTY WARNING AREA TO GRADUALLY DIMINISH THIS MORNING. NEXT CONCERN IS SPEED OF NEXT FRONT AND THREAT OF CONVECTION ALONG FRONT. MODELS ARE CONSISTENT IN DRIVING FRONT INTO EXTREME NORTHWESTERN MISSOURI BY DAYBREAK AND INTO SOUTHEASTERN ZONES DURING THE AFTERNOON. SQUALL LINE WILL LIKELY DEVELOP ALONG FRONT IN NEBRASKA...IOWA AND KANSAS FRIDAY NIGHT WITH MODERATE LINEAR FORCING AND SHOWALTER INDICES AROUND -6. STRONG 850MB LOW LEVEL JET OF 40-50 KNOT ALSO TO AID DEVELOPMENT. WILL KEEP POPS IN CHANCE CATEGORY AT THIS TIME DUE TO HAVING SOME CONCERN THAT MODELS MAY STILL HAVE SOME TROUBLE IN TIMING. SQUALL LINE WOULD LIKELY PROGRESS QUICKLY THROUGH THE COUNTY WARNING AREA BY EARLY AFTERNOON. ALTHOUGH THERE IS A STILL A THREAT OF SEVERE...MAINLY DAMAGING WINDS...THE TIMING OF THIS EVENT...WILL LIMIT THE COVERAGE AND THE SEVERITY. THE INITIAL SQUALL LINE MAY END UP BEING THE ONLY SHOW AS IT MAY SHUNT MOST MOISTURE TO THE SOUTH. HOWEVER...WILL HOLD ON TO THE THREAT THROUGHOUT THE DAY DUE TO UNCERTAINITY. HOWEVER...WILL REMOVE THREAT FOR THE NIGHTTIME HOURS EXCEPT FOR THE EVENING HOURS IN THE SOUTH. OTHERWISE...GUIDANCE TEMPERATURES LOOK OK. DB .EAX... KS...NONE MO...NONE
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.